Liver Transplant (cont.)
The 1-year survival rate after liver transplantation is about 90% for patients living at home and about 60% for those who are critically ill at the time of the surgery. At 5 years, the survival rate is about 80%. Survival rates are improving with the use of better immunosuppressive medications and more experience with the procedure. The patient's willingness to stick to the recommended posttransplantation plan is essential to a good outcome.
Generally, anyone who develops a fever within a year of receiving a liver transplant is admitted to the hospital. Patients who cannot take their immunosuppressive medicines because they are vomiting should also be admitted. Patients who develop a fever more than a year after receiving a liver transplant and who are no longer on high levels of immunosuppression may be considered for management as an outpatient on an individual basis.
Complications are problems that may arise after liver transplantation. Many should be recognizable by the patient, who should call the transplantation team to inform them of the changes.
Possible complications after liver transplantation:
Infections: Infections may result from being on the immunosuppressive medications. Although these medications are meant to prevent rejection of the liver, they also decrease the ability of the body to fight off certain viruses, bacteria, and fungi. The organisms that most commonly affect patients are covered with preventive medications. Notify the transplantation team if any of the following infections arise:
- Infection of the T-tube site: This tube drains bile to the outside of the body into a bile bag. Not all patients require such a tube. The site may become infected. This can be recognized if the patient notices warmth around the T-tube site, redness of the skin around the site, or discharge from the site.
- Dislodgement of the T-tube: The tube may come out of place, which may be recognized by breakage of the stitch on the outside of the skin that holds the tube in place or by an increase in the length of the tube outside the body.
- Bile leak: This may occur when bile leaks outside of the ducts. The patient may experience nausea, pain over the liver (the right upper side of the abdomen), or fever.
- Biliary stenosis: This is narrowing of the duct, which may result in blockage. The bile may back up in the body and result in yellowing of the skin.
- Herpes simplex viruses (types I and II): These viruses most commonly infect the skin but may occur in the eyes and lungs. Type I causes painful, fluid-filled blisters around the mouth, and type II causes blisters in the genital area. Women may have an unusual vaginal discharge.
- Herpes zoster virus (shingles): This is a herpesvirus that is a reactivated form of chickenpox. The virus appears as a wide pattern of blisters almost anywhere on the body. The rash is often painful and causes a burning sensation.
- Cytomegalovirus: This is one of the most common infections affecting transplant recipients and most often develops in the first months after transplantation. Symptoms include excessive tiredness, high temperature, aching joints, headaches, abdominal problems, visual changes, and pneumonia.
- Fungal infections: Candida (yeast) is an infection that may affect the mouth, esophagus (swallowing tube), vaginal areas, or bloodstream. In the mouth, the yeast appears white, often on the tongue as a patchy area. It may spread to the esophagus and interfere with swallowing. In the vagina, a white discharge that looks like cottage cheese may be present. To identify yeast in the blood, the doctor will obtain blood cultures if the person has a fever.
- Bacterial infections: If a wound (including the incision site) has drainage and is tender, red, and swollen, it may be infected by bacteria. The patient may or may not have a fever. A wound culture (test for the organism) will be obtained and appropriate antibiotics given.
- Other infections: Pneumocystis carinii is similar to a fungus and may cause pneumonia. The patient may have a mild, dry cough and a fever. This infection is prevented with sulfamethoxazole-trimethoprim (Bactrim, Septra). If the patient develops this infection, it may be necessary to give higher doses or intravenous antibiotics.
- Diabetes: Diabetes is a condition in which blood sugar levels are too high. This may be caused by the medications the person takes. Patients may experience increased thirst, increased appetite, blurred vision, confusion, and frequent, large volumes of urination. The transplantation team should be notified if these problems occur. They can perform a quick blood test (a fingerstick glucose test) to see if the blood sugar level is elevated. If it is, they may start the patient on medications to prevent it and recommend diet and exercise.
- High blood pressure: This may be a side effect of the medications. The patient's doctor will monitor the blood pressure with each clinic visit and, if it is elevated, may start medications to lower blood pressure.
Medically reviewed by John A. Daller, MD; American Board of Surgery with subspecialty certification in surgical critical care
Medically Reviewed by a Doctor on 6/24/2014
Robert M McNamara, MD, FAAEM
Francisco Talavera, PharmD, PhD
Must Read Articles Related to Liver Transplant
Acetaminophen (Tylenol) Poisoning
Acetaminophen (Tylenol) poisoning is caused primarily by damage to the liver. Symptoms of acetaminophen (Tylenol) poisoning include nausea, vomiting, abdominal ...learn more >>
Cirrhosis is a chronic (ongoing, long-term) disease of the liver. It means damage to the normal liver tissue that keeps this important organ from working as it ...learn more >>
Current and Future Medications for Hepatitis C
Inflammation of the liver caused by infection with the hepatitis C virus (HCV) is referred to as hepatitis C. There are a variety of treatments available for he...learn more >>
Patient Comments & Reviews
The eMedicineHealth doctors ask about Liver Transplant: